US medical costs leave St Albans man’s New York death a mystery
PUBLISHED: 06:00 29 September 2015
A 40-year-old man from St Albans who died in New York after suffering brain damage and multiple organ failure was ‘sorely missed’, Herts Coroner Edward Thomas told an inquest.
James Taylor, of St Albans Road in Sandridge, died in a hospital in New York on February 25 this year.
Although a provisional cause of death had been listed as “acute intoxication by the combined effects of opiates and alcohol”, Mr Thomas told Mr Taylor’s family attending his inquest that he had not been given an extensive toxicology report.
He added that no in-depth analysis of the opiates in his body had been carried out in the United States for him to consider as part of the inquest because officials there had deemed it ‘too costly’.
As a result, there was uncertainty over the quantity, or even the type of opiates in his body which, he said, could well have been from medication.
Mr Thomas assured Mr Taylor’s family: “There were no signs of any injury or anything that would suggest illicit drug use.”
Hospital documents showed that Mr Taylor suffered a cardiac arrest, and a scan indicated that, as a result, he had ended up with ‘profound’ brain damage.
Mr Thomas said that although he had been resuscitated he was initially ‘profoundly’ unconscious at hospital.
Medical staff did “everything they could and did the right things. When he was admitted to hospital he was found to have swelling to the brain.”
Mr Thomas added: “James was given treatment I would expect, to see if there was any chance of reducing the swelling on his brain, but sadly after a period of time they (doctors) felt there was nothing further they could do.
“The post mortem report suggests he was having multiple organ failure, which is what you can expect after long periods of time in intensive care.”
Mr Thomas said Mr Taylor’s death was unintended, adding, “I think it is appropriate to say that he died of hypoxic brain damage. Prolonged cardiac arrest caused the hypoxic brain damage.”
Hypoxic refers to a partial lack of oxygen.
Mr Thomas explained that ingestion of a combination of opiates and alcohol could disturb the rhythm of the heart.
He described Mr Taylor as being passionate about his work, and that he had been happy in New York, adding, “he will be sorely missed”.